Virginia, 2019

Damaging Winds in Virginia, August 4, 2019

August 4, 2019 · NWS AKQ · 6 events in 3 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 1:47 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 1:47 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
247 PM EDT Sun Aug 4 2019

.SYNOPSIS...
An upper trough will cross the area on Monday, bringing a
chance for more widespread showers and thunderstorms in the
afternoon and evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM EDT Sunday...

Latest wx analysis reveals quasi-stationary boundary lingering
offshore of the SE coast. CAMs have done a relatively good job
handling myriad of outflow boundaries across the local area,
and have followed closely to a time-lagged HRRR blend for the
balance of the afternoon. 30-40% PoP (SCT Shra mention)
continues for the central third of the CWA (SBY- JGG- LVL)
flanked by a slight chc PoP on either side of this area. Locally
heavy rainfall, and frequent lightning are the primary hazards
with storms this aftn, though a few stronger wind gusts are
possible.

Convection wanes quickly with loss of heating. Partly cloudy and
a bit more muggy overnight with lows around 70.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Sunday...

The upper trough axis moves closer to our area by Monday, and
therefore would expect coverage of showers/tstms to increase by
Monday aftn. Given continued weak flow aloft and increasing PWs,
main threat from the storms on Monday remains w/locally heavy
rain (especially S). However, storm motion vectors/MBE still
indicate that storms should move through quickly enough to
alleviate/minimize any flooding potential...but will need to
watch along/near the coastal trough across NE NC Mon aftn and
night. PoPs mainly in the 30-40% range NE and 50-60% S/SW.
Forecast highs a bit lower on Monday owing to more widespread
lingering clouds through the day, mainly low-mid 80s. Lows
Monday night 65-70, with showers/tstms lingering mainly in the
evening.

A bit quieter on Tuesday as PWs drop off a bit, courtesy of
some subsidence behind the lead shortwave trough. PoPs drop back
to slight chc on Tuesday, likely limited to some isolated sea-
breeze activity by aftn. A bit warmer with drier airmass briefly
pushing into the area. Highs 85 to 90.

After a brief lull on Tuesday, shower/tstm chances will ramp
back up again Wed aftn, as an upper shortwave approaches from
the w-nw. Coverage of tstms will again be highest during the
late aftn-evening hours on Wed before diminishing overnight.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 245 PM EDT Sunday...

Large scale pattern from mid-late next week will feature
troughing in ern Canada/the ern CONUS with strong ridging
developing over the Srn High Plains/Desert Southwest.
Showers/tstms look to re-fire Thu aftn similar to Wed, as the
shortwave axis moves to near the Atlantic coast. Similar to Wed,
coverage of convection peaks during the aftn- evening hours
before diminishing Thu night/early Fri AM. Widespread severe wx
is not expected with the tstms on Wed/Thu, but locally heavy
rain/isolated instances of strong winds are possible.

Slightly cooler/drier wx is expected from Fri through next
weekend as a cold front is progged to approach the region, as
high pressure tracks from the upper Midwest to the nrn Mid-
Atlantic. At the same time, the flow becomes more west-
northwesterly across much of the ern CONUS. Cannot rule out
isolated, diurnally driven showers/tstms from Fri- next weekend
associated with the approaching front, so kept slight chc PoPs
over much of the CWA on Fri/Sat during the aftn-evening.

Temperatures in the extended forecast period will be close to
climatological norms for early August. Highs will mainly be in the
upper 80s-low 90s from Wed-Fri. Little if any change post-frontal
next weekend with highs in the upper 80s in most areas (w/ mid
80s on the Ern Shore). Lows mainly in the upper 60s-low 70s
throughout the extended period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 215 PM EDT Sunday...

Predominate VFR conditions expected through the 18z forecast
period. Sct convection ongoing just S/SE of KSBY-KRIC terminals,
and are most likely to impact KPHF/KORF between 19-22z/3p-6p EDT.
Have included vicinity mention at the terminals with SCT
convection expected through early evening. Light winds out of
the E-SE below 10 kts this afternoon and early this evening,
becoming light and variable overnight.

Outlook: The opportunity for showers and thunderstorms expected
to increase on Monday as a trough of low pressure passes. This
activity will be mainly diurnally driven, meaning best chance is
during the afternoon/early evening. VFR conditions expected on
Tuesday, then another round of showers and thunderstorms
possible on Wednesday.

&&

.MARINE...
As of 245 PM EDT Sunday...

Generally benign conditions well below SCA thresholds will prevail
over the marine area for the next several days (outside of any
convection). A boundary off the NC coast will lift north through
this evening, leading to a slight uptick in winds (S to SW around 10
knots) through tonight. Seas are expected to continue to average
around 2 to 3 feet, and waves in the Bay around 1 foot. Similar
conditions are anticipated for Monday. By Tuesday and Wednesday, as
low pressure over the Great Lakes and a cold front approach from the
NW, will see some increase in southerly winds but still only in the
10 to 15 knot range. Seas will build to 3 to 4 feet Tuesday night
through Thursday, waves in the Bay will build to 1 to 2 feet.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...JDM/MAM
LONG TERM...ERI/MAM
AVIATION...JDM/MAM
MARINE...AJB/LKB
Hazardous weather outlook, Aug 4, 2:15 AM EST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
315 AM EDT Sun Aug 4 2019

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-051045-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
315 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE... Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected across the outlook area on
Monday, mainly during the late afternoon and evening hours. Any
thunderstorm that develops will be capable of producing locally heavy
rainfall and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 2:05 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
305 PM EDT Sun Aug 4 2019

VAZ081-082-514-516-041930-
Charles City-Prince George-Eastern Henrico-Eastern Chesterfield
(Including Col. Heights)-
305 PM EDT Sun Aug 4 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN PRINCE GEORGE...WEST CENTRAL CHARLES CITY
AND SOUTHEASTERN HENRICO COUNTIES AND THE CITY OF HOPEWELL...

At 305 PM EDT, a thunderstorm with heavy rain was located over
Chester, moving southeast at 15 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Hopewell, Colonial Heights, Chester, Fort Lee, Bellwood, Chesterfield
Court House, Jordans Point, Bensley, Chesterfield, Wayside, Richmond
Heights, Birchett Estate, Jordan Point Country Club, Meadowville,
Varina, Drewrys Bluff and Centralia.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3737 7751 3738 7752 3745 7743 3745 7742
      3746 7742 3747 7741 3736 7715 3724 7730
      3737 7752
TIME...MOT...LOC 1904Z 302DEG 12KT 3738 7740

05
Special weather statement, Aug 4, 2:11 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
311 PM EDT Sun Aug 4 2019

MDZ024-025-042000-
Maryland Beaches-Inland Worcester-
311 PM EDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WORCESTER
COUNTY INCLUDING OCEAN CITY THROUGH 4 PM EDT...

At 310 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ocean Pines to near Newark to near Snow
Hill. Movement was east at 15 mph.

Wind gusts in excess of 40 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Ocean City, Berlin, Snow Hill, Cape Isle Of Wight, Ocean Pines,
Newark, Bishop, Ocean City Municipality, Bishopville, Public Landing,
Ironshire, West Ocean City, Cedartown, Mount Wesley, Showell and
Whaleyville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3830 7505 3829 7507 3807 7518 3818 7542
      3832 7535 3834 7532 3835 7531 3838 7533
      3843 7530 3845 7518 3845 7505
TIME...MOT...LOC 1910Z 269DEG 12KT 3838 7516 3820 7520 3817 7532

05
Special weather statement, Aug 4, 2:31 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
331 PM EDT Sun Aug 4 2019

NCZ012-VAZ079-087>089-092-093-042015-
Northampton-Isle of
Wight-Surry-Sussex-Southampton-Brunswick-Greensville-
331 PM EDT Sun Aug 4 2019

...A GUST FRONT WILL AFFECT NORTHWESTERN
NORTHAMPTON...GREENSVILLE...ISLE OF WIGHT...SOUTHAMPTON...CENTRAL
SUSSEX...SOUTH CENTRAL SURRY AND SOUTHERN BRUNSWICK COUNTIES...THE
CITY OF FRANKLIN AND THE CITY OF EMPORIA...

At 330 PM EDT, radar indicated a gust front located from near Ivor
to 7 miles south of Sussex to near Barley. Movement was southeast at
25 mph.

Wind gusts of 30 to 40 mph are possible with this gust front.

Locations impacted include...
Roanoke Rapids, Franklin, Emporia, Windsor, Waverly, Courtland,
Garysburg, Wakefield, Boykins, Dahlia, Isle Of Wight, Brunswick,
Sussex, Gaston, Jarratt, Seaboard, Ivor, Newsoms, Dendron and
Hunterdale.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3689 7736 3707 7702 3692 7652 3663 7692
      3640 7754 3645 7763 3648 7765 3648 7775
      3651 7790 3654 7790 3655 7795 3660 7802
TIME...MOT...LOC 1930Z 307DEG 25KT 3697 7684 3681 7723 3662 7778

EI
Local storm report, Aug 4, 2:42 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT SUN AUG 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SSW WHALEYVILLE       38.39N 75.31W
08/04/2019                   WORCESTER          MD   UTILITY COMPANY

            TREES DOWNED ALONG WHALEYVILLE RD BETWEEN
            WHALEYVILLE AND WILLARDS. TIME IS RADAR
            ESTIMATED.

&&

05
Special weather statement, Aug 4, 2:44 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
344 PM EDT Sun Aug 4 2019

VAZ089-090-093-095>097-523>525-042030-
Isle of Wight-Hampton/Poquoson-Surry-Norfolk/Portsmouth-Newport
News-Suffolk-York-James City-Chesapeake-
344 PM EDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ISLE OF
WIGHT...SOUTHEASTERN YORK...SOUTHEASTERN JAMES CITY AND SOUTHEASTERN
SURRY COUNTIES...THE CITY OF POQUOSON...THE CITY OF NORFOLK...THE
NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE
NORTHEASTERN CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF
NEWPORT NEWS...

At 343 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Achilles to Patrick Henry Field to
near Elberon. Movement was southeast at 25 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Newport News, Hampton, Smithfield, Langley AFB, Ocean View, Virginia
Institute For Marine Sciences, Hampton University, Old Dominion
University, Christopher Newport University, Downtown Norfolk, Patrick
Henry Field, Deep Creek, Downtown Portsmouth, Churchland, Norfolk
State University, Seaford, Gloucester Point, Norfolk, Chesapeake and
Portsmouth.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3709 7602 3709 7623 3700 7626 3695 7612
      3692 7619 3687 7619 3671 7635 3703 7697
      3705 7698 3728 7651 3725 7650 3726 7642
      3727 7644 3727 7641 3725 7634 3721 7635
      3710 7623 3710 7602 3716 7603 3715 7599
TIME...MOT...LOC 1943Z 294DEG 23KT 3731 7638 3715 7651 3702 7682

EI
Special weather statement, Aug 4, 3:15 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
415 PM EDT Sun Aug 4 2019

NCZ012-013-VAZ079-087>089-092-093-096-042100-
Hertford-Northampton-Isle of
Wight-Surry-Sussex-Southampton-Suffolk-Brunswick-Greensville-
415 PM EDT Sun Aug 4 2019

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHAMPTON...NORTHWESTERN
HERTFORD...GREENSVILLE...SOUTHWESTERN ISLE OF WIGHT...
SOUTHAMPTON...SOUTHEASTERN SUSSEX...SOUTH CENTRAL SURRY AND
SOUTHEASTERN BRUNSWICK COUNTIES...THE CITY OF FRANKLIN...THE CITY OF
EMPORIA AND THE CENTRAL CITY OF SUFFOLK...

At 414 PM EDT, radar indicated thunderstorms were located along a
line extending from near Zuni to near Green Plain to Gasburg.
Movement was southeast at 25 mph. Winds will increase with the
passage of a gust front well before the rain starts.

Wind gusts in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke Rapids, Franklin, Emporia, Murfreesboro, Windsor, Courtland,
Garysburg, Wakefield, Boykins, Dahlia, Downtown Suffolk, Holland,
Suffolk, Gaston, Conway, Seaboard, Ivor, Newsoms, Como and Green
Plain.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3632 7744 3630 7754 3633 7758 3636 7758
      3638 7755 3641 7755 3645 7763 3648 7765
      3648 7777 3651 7786 3654 7790 3655 7793
      3677 7744 3703 7696 3677 7646 3673 7647
      3655 7688 3655 7692 3653 7692 3629 7741
TIME...MOT...LOC 2014Z 294DEG 24KT 3692 7680 3668 7736 3654 7789

EI

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampton (C)

When
August 4, 3:34 PM EST
Where
Hampton (C) County, 2.14 mi NNE of Ft Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.030, -76.310

Tree was downed along North Mallory Street.

Thunderstorm Wind, Hampton (C)

When
August 4, 3:34 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Ft Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.050, -76.290

Power pole was downed.

Thunderstorm Wind, Norfolk (C)

When
August 4, 3:42 PM EST
Where
Norfolk (C) County, 2.15 mi NNE of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.900, -76.260

Tree was downed in the Roland Park neighborhood.

Thunderstorm Wind, Virginia Beach (C)

When
August 4, 4:13 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNW of Woods Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.800, -76.190

Trees were downed in the Lake James area.

Thunderstorm Wind, Virginia Beach (C)

When
August 4, 4:13 PM EST
Where
Virginia Beach (C) County, 0.55 mi E of Powells Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.830, -76.120

Trees were downed on a power pole in the Mount Trashmore area resulting in numerous power outages.

Thunderstorm Wind, Virginia Beach (C)

When
August 4, 4:52 PM EST
Where
Virginia Beach (C) County, 0.89 mi SE of Creeds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.590, -76.020

Trees were downed in the Back Bay area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848615, 848616, 848617, 848618, 848621, 848624.